Trembling as a side effect of steroids

Soon after receiving depo-medrol injections for PMR, I began to suffer from a list of side effects that included trembling. Some days it was mild and didn’t last long; while on other days I shook all over and it lasted for hours. It was a detestable side effect that significantly interfered with my activities. After beginning a prescription for a beta blocker named Tenormin (atenolol) the trembling stopped, and I felt as though a heavy weight had been lifted from my shoulders.

This past weekend, however, the trembling returned with a vengeance. My wife took pity on me during one of these episodes and threw a comforter over me. Within 30 minutes the trembling stopped and I began to feel better. Suddenly it occurred to me that while I didn’t feel cold, it was apparent that my core temperature had fallen and my body was trembling to conserve heat.

When I checked my temperature, it was 96 degrees; confirming my suspicion. I next sat in a very hot bath and followed up with a steaming mug of Yorkshire Gold. This made me feel wonderful --- as well as very grateful to my honey. While I couldn’t find anything in the literature to confirm this, I believe the steroids compromised the ability of my hypothalamus to properly regulate core temperature, and this resulted in my misery.

If anyone else is suffering from this side effect, I hope this helps. If not, I still highly recommend the hot soak and tea to all who are suffering from this wretched disease.

15 Replies

oldestnewest
  • @admiral106 I do sympathise with the trembling you describe even though I am on prednisolone not tablets. I shake so much I have to sit down until it wears off. I believe I have read it is one of the symptoms of steroids. I had always put it down to overdoing it or hunger as it often happened approaching a mealtime. You may be right about it being cold related too. However I do like the sound of your solution a hot bath and Yorkshire gold (is that tea?). fits the bill for we folk in DEVON too! I do so agree this is a miserable complaint but isn't this forum a life saver. Hang in there you are with friends.

  • Brixhampster, Yorkshire is indeed a British tea, and my personal favorite. Since the PMR diagnosis and steroid treatments, I have stopped drinking coffee, tea, and alcohol to help prevent the trembling. Yesterday, I made an exception to help me warm up. If you read my reply to SheffieldJane, you will note I experienced a high core temp later that day and found myself shedding clothes to cool off. Definitely a temperature regulation issue, which has me wondering about my thyroid. I read somewhere that steroids can sometimes block the conversion of T3 to T4 causing hypothyroidism. This could cause a drop in body temp, but doesn't explain why it went high later in the day. God do I hate the trembling! I also get twitches. One day while typing on my laptop, my fingers would occasionally twitch and inadvertently strike a key. @#%!&.

  • @admiral-106 well in spite of everything you haven't lost your sense of humour! Loved your sign off. Back to the tea I also love the Yorkshire tea and although I don't drink alcohol I have given up coffee but can't lose tea yet. Not drinking coffee didn't make any obvious difference to me but we are all different so interested to see if you improve. I haven't suffered the temperature changes you are experiencing so maybe there is something in your hypothyroidism theory. So much guesswork with this condition! Off to make a cup of tea!!!!

  • Brixhamhamster, early in my treatments, also suffered from acid reflux and nausea and the coffee seemed to make this problem worse. I was also concerned the caffeine might increase the nervousness/ anxiety and trembling. I am anxious to get back to a little caffeine and a cold brew once in a while, but for now I will be patient. When I was well, I liked to brew the loose leaf Yorkshire really strong. It gave me the same kick as coffee and a little cream smoothed the bitterness.

  • Temperature dysregulation is definitely a part of PMR - and is felt to be a side effect of pred. Probably the double whammy yet again.

    I can't say I have ever bothered checking my temp during a sweat...

  • PMRpro, As you may remember from my posts, I had trembling (mostly my hands in the AM) soon after treatments began. This went away for 2-3 weeks with the nervousness/anxiety when I began taking the beta blocker. This caused me to assume they were related symptoms. Yesterday, I trembled all over when my temp was 96, then sweat profusely 6 hours later when it mysteriously went up to 100.4. These two trembling events may be unrelated. I also read that steroids can prevent T3 from being converted to T4 which can cause hypothyroidism; thus a drop in body temp. This, however, does not explain the subsequent temperature rise 6 hour later. We also know the hypothalamus is the body's thermoregulator, thus it may be logical to assume that since the steroids have a significant impact on the HPA, the function of the hypothalmous may become compromised at times???. This AM, my temp is 98.2 and I feel fine. The "vagaries" of PMR and steroids.

  • I really ought to write a list of "strange signs and symptoms" and send them to one (or all) of the research group rheumies...

  • I have checked during a sweat out of curiosity and it is always up slightly, and that takes something because my normal temp is really low.

    Cheers

  • I have very occasional episodes of such trembling but usually only in the very early morning and they usually disappear after a short time. I've found a bit of sugar helps - I had wondered if it was a hypoglycaemic attack. Your post has sent me to the reading matter and I found this:

    "Some medicines may mask symptoms of low blood sugar, including beta-blockers, which are often used to treat heart conditions and high blood pressure.

    Different people may develop symptoms of mild, moderate, or severe hypoglycemia at varying blood sugar levels. Although the blood sugar levels listed above are typical, they may not apply to everyone. If your blood sugar drops suddenly, you may develop symptoms even if your level is in the normal range."

    Pred does affect BS in some quite strange ways so it is possible that your BS shoots up and then falls very rapidly causing the symptoms (that also fits with Brixamhampster's experience) . The atenolol masked the symptoms - also accounting for your symptoms improving. And the tea would have helped if you had milk (even better with sugar for the purpose but YUK personally!)

    Hot bath? Haven't had one of them for over 10 years! Too scared I'll be stuck because of PMR! I came close, never took the risk again...

  • PMRpro, Thanks for the thoughtful reply. I purchased a glucose monitor approximately one month ago to see if the dizzyness I was experienced was being caused by low blood sugar. It was not. I also checked my sugar during a trembling episode and it was ok. On a related note, I have never had blood sugar problems, but I now am now well into the prediabetes range. Most disturbing is the poor correlation between carbs and/or meal size and the resulting postprandial glucose level. I don't seem to be able to change it favorably with diet. I may also go to bed with a low postprandial reading and wake up with a higher than anticipated fasting glucose. I sincere hope this will not become type 2 diabetes before these treatments are over.

  • Thank you Admiral06, this is a comforting solution for an alarming side affect. I get a very mild tremor at times and head for the chocolate. I also notice that my " thermostat" has gone and can get very hot ( dripping with glow because ladies don't sweat) or bone cold, irrespective of external temperatures.

  • SheffieldJane, six hours after I had the hot soak for a 96 degree body temp I began to feel very hot. I checked the room temp and saw it was fine. I next checked my body temp and I was now 100.4. A four degree temperature swing and I am not ill. This is crazy!

  • I remember polkaadotcom saying at one time she had violent body temperature swings while in hospital that sent the medical staff into a tiswas. I wonder what it is - other than something vasodilatory. But what causes the drop in core temp?

  • My body temp has been wonky since I went hypothyroid over a decade ago. I have Hashimoto's, the auto-immune version of thyroid disease. According to my endo I've got very little thyroid tissue left. Anyway, my temp reset and 97.7 became my new normal and it has stayed that way ever since. Typically after I've been ill with a cold or some random virus, my body temp struggles to get above 96.5 and I feel awful. Hot tea. Hot baths. Piles of blankets. Eventually I feel better.

    I don't know if it's the pred or the PMR but I get lots of night sweats and my face gets red and feels hot many times per day. If I take my temp it's usually somewhere between 98 and 99. And my endo doc was shocked that after years on the same stable dose of thyroid meds we just had to reduce it. My hands were shaking and I was getting tons of heart palpitations. Blood tests revealed my thyroid was "overcorrected" and I was hyper now and not hypo. Again, pred or pmr I don't know but there is some kind of interaction going on there...

  • SusanEleven I know just how you feel. Unfortunately, both the PMR and the steroids can apparently alter body temp, so it could be one, or ther. or both. When I began treatments, I sweat profusely, now it has become a rare occurrence. I am hoping that as I taper, the temp swings will go away.

You may also like...